Alert archive / Pennsylvania / Red Flag Warnings in 2018

Red Flag Warning 1, NWS State College, PA

April 12, 2018Bedford County, Franklin County, Fulton County, Pennsylvania

NWS State College, PA issued this red flag warning at Apr 12, 2018, 7:25 AM EDT for Bedford County, Franklin County, Fulton County, Pennsylvania. It took effect at Apr 12, 2018, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 12, 2018, 7:25 AM EDT (11:25 UTC)
In effect from
Apr 12, 2018, 12:00 PM EDT
Expired
Apr 12, 2018, 8:00 PM EDT
In force
8 hr
Issued by
NWS State College, PA

Counties Bedford County, PA, Franklin County, PA, Fulton County, PA

The radar

The State College radar (KCCX), 108 km from the middle of the area, began a volume at 11:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 00:00Z, 11.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 00:00Z on 2018-04-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 00:00Z on 2018-04-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2391 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
307 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WWUS81 KCTP 121125
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
725 AM EDT Thu Apr 12 2018

PAZ034>036-130000-
/O.NEW.KCTP.FW.W.0001.180412T1600Z-180413T0000Z/
Bedford-Fulton-Franklin-
725 AM EDT Thu Apr 12 2018

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 8 PM EDT THIS
EVENING FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF THE SOUTHERN ALLEGHENIES AND SOUTH CENTRAL MOUNTAINS.

The National Weather Service in State College has issued a Red
Flag Warning, which is in effect from noon today to 8 PM EDT this
evening.

* AFFECTED AREA...Fire Weather Zones 034, 035 and 036.

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* TIMING...Noon to 8 PM EDT this evening.

* RELATIVE HUMIDITY...25 to 30 percent.

* FUEL MOISTURE...8 to 10 percent.

* IMPACTS...The potential exists for rapid development and 
  spread of wild fires...or for prescribed burns to get out of 
  control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning should be avoided. Contact your local fire
official to obtain information about burning regulations in your
area. Do not dispose of cigarette butts on the ground or outside
of your car.

&&

DeVoir

$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.
1 follow-up statement
418 
WWUS81 KCTP 121829
RFWCTP

URGENT - FIRE WEATHER MESSAGE
National Weather Service State College PA
Issued by National Weather Service BALTIMORE MD/WASHINGTON DC
229 PM EDT Thu Apr 12 2018

PAZ034>036-130000-
/O.CON.KCTP.FW.W.0001.000000T0000Z-180413T0000Z/
Bedford-Fulton-Franklin-
229 PM EDT Thu Apr 12 2018

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING
FOR STRONG WINDS AND LOW RELATIVE HUMIDITIES FOR
PORTIONS OF THE SOUTHERN ALLEGHENIES AND SOUTH CENTRAL MOUNTAINS...

* AFFECTED AREA...Fire Weather Zones 034, 035 and 036.

* WINDS...Southwest 15 to 25 mph with gusts to 35 mph.

* TIMING...Through 8 PM EDT this evening.

* RELATIVE HUMIDITY...25 to 30 percent.

* FUEL MOISTURE...8 to 10 percent.

* IMPACTS...The potential exists for rapid development and 
  spread of wild fires...or for prescribed burns to get out of 
  control. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Outdoor burning should be avoided. Contact your local fire
official to obtain information about burning regulations in your
area. Do not dispose of cigarette butts on the ground or outside
of your car.

&&


$$

Visit http://www.weather.gov/ctp for more information from the
National Weather Service office in State College.

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this red flag warning went out at Apr 12, 6:37 AM EDT, 48 minutes earlier.

Area forecast discussion, Apr 12, 6:37 AM EDT, 48 minutes before
Area Forecast Discussion
National Weather Service State College PA
637 AM EDT Thu Apr 12 2018

.SYNOPSIS...
A warm front will lift north across Pennsylvania today, then
stall out along the New York border Friday into Saturday. A
slow moving area of low pressure will push through the region
late Sunday into Monday. The associated negative tilt upper trough
will then pass over the region late Monday into Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Approaching shortwave and associated surface warm front will
lift through the region during mid to late morning, accompanied
by a round of showers, focused primarily over northern Pa.

The afternoon will feature a marked warmup, with brightening
skies and increasing southerly winds. Model soundings showing
mixing to around 800mb this afternoon over all but perhaps the
northern tier counties. Thus, have raised max temps based on
ensemble mean 850mb temps of around 9C. Have also increased wind
gusts this afternoon. Bufkit soundings support gusts close to
40kts across the Laurel Highlands and central mountains.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Shortwave tracking across southern Ontario/Quebec will likely push
stalled frontal boundary over NY state southward into the
northern tier of Pa this evening. A few showers are possible
over northern Pa late tonight, as this boundary lifts back
north in advance of next shortwave passing over the Grt Lks.
However, for the bulk of the forecast area tonight will be mild
and dry.

Model surface thte fields indicate front will push north of the
entire state Friday. Model RH fields support a mostly sunny forecast
over central/southern Pa and partly sunny in the north. Mixing
down model 850mb temps yields expected max temperatures from
the low 70s over the northern mountains, to the low 80s over
the southern valleys.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Spring warmth is expected to last into Saturday over most, if
not all, of the forecast area. Some model differences noted with
regard to speed of back door cold front. However, bulk of
guidance indicates the front will work into northern Pa by late
in the day. Have therefore dialed back the max temps a bit over
the northern counties. Across the central and southern portion
of the forecast area, see no reason forecast a cooler day than
Friday, given the same air mass and model 850 temps near 13C.

Model guidance has some relatively minor timing differences
with the main frontal system heading into the second half of the
weekend/early next week. The increasingly amplified springtime
pattern is looking like a potential Maddox synoptic heavy rain
event, with an anomalous (+4SD) southerly low level jet
preceding approaching upper low and PWATs 2-3SD above normal.
GEFS mean rainfall for locations across Central PA are in the
1.75-2.25 inch range, with some ensemble members along with the
operational EC and GFS indicating the potential for local
amounts of around 3 inches over the 24 hour period where
training bands of heavy rain or thunderstorms occur. Sunday
night appears the most likely time of the heaviest rainfall. The
higher end rainfall amounts could potentially bring the threat
of small stream and poor drainage flooding.

Plunging 850 temps expected as negative tilt upper trough
passes over the region early next week, likely resulting in snow
showers across the northern and western mountains. Well below
normal temperatures appear very likely the first half of the
week.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
Intermittent light rain across the northern 1/2 of the airspace
this morning with areas of MVFR. VFR expected at all sites by
the afternoon with breezy conditions; surface winds from 190-240
degrees with 25-35kt peak gusts. Expect surface winds to
gradually decrease Thursday night with LLWS possible. Low cigs
are possible along PA/NY border into Friday morning which may
impact KBFD, although confidence is low. Otherwise, anticipate a
fair stretch of mainly VFR flying over the next 24 to 48 hours.

Outlook...

Fri...Slight chance of AM low cigs nrn 1/4; otherwise VFR.

Sat...PM rain showers likely nw 1/3. Widespread low cigs
developing Sat. night-AM Sunday.

Sun...MVFR-IFR. Light rain/drizzle early; then rain, some heavy
with T'storm possible Sun. night into AM Mon. LLWS.

Mon...Rain tapers to showers W to E; Low cigs likely wrn 1/3
with improving conds central/east. Rain/snow showers psbl wrn
1/3 Mon night.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...Fitzgerald
NEAR TERM...Fitzgerald
SHORT TERM...Fitzgerald
LONG TERM...Fitzgerald
AVIATION...Steinbugl
Hazardous weather outlook, Apr 12, 6:41 AM EDT, 44 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
641 AM EDT Thu Apr 12 2018

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-131045-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin-
Juniata-Somerset-Bedford-Fulton-Franklin-Tioga-Northern Lycoming-
Sullivan-Southern Clinton-Southern Lycoming-Union-Snyder-Montour-
Northumberland-Columbia-Perry-Dauphin-Schuylkill-Lebanon-Cumberland-
Adams-York-Lancaster-
641 AM EDT Thu Apr 12 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

A potent storm system will bring the likelihood of a widespread
heavy rainfall to the region late Sunday into early Monday,
potentially causing minor small stream or poor drainage flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Nearby

Red Flag Warnings in Pennsylvania, 2018Every red flag warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.